Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS Honolulu, HI

March 15, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 15, 2006, 10:14 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2006, 10:14 AM HST (20:14 UTC)
Expired
Mar 15, 2006, 1:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 152022
FFWHFO
HIC001-152315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1014 AM HST WED MAR 15 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 115 PM HST

* AT 1001 AM HST...RADAR SHOWED CONTINUED MODERATE TO HEAVY RAIN 
  ALONG THE EAST AND SOUTHEAST SLOPES OF THE BIG ISLAND FROM HILO TO 
  NAALEHU.  ADDITIONAL FLOODING RAINS WILL CONTINUE TO MOVE 
  ONSHORE DURING THE NEXT SEVERAL HOURS ON ALREADY SOAKED SOILS.  
  HILEA GULCH AT KAWA FLATS IS EXPECTED TO OVERFLOW ITS BANKS AND 
  FORCE THE CLOSURE OF HIGHWAY 11 BETWEEN MILE MARKERS 57 AND 58.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PAPAIKOU...HILO...KEAAU...PAHOA...MOUNTAIN VIEW...GLENWOOD...
  VOLCANO...PAHALA...WOOD VALLEY AND NAALEHU.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 115 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1885 15577 1949 15474 1987 15509 1941 15542
      1909 15576

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 152304
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
101 PM HST WED MAR 15 2006

HIC001-152311-
ISLAND OF HAWAII IN HAWAII COUNTY-
101 PM HST WED MAR 15 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

...A FLASH FLOOD WATCH FOR HAWAII COUNTY REMAINS IN EFFECT THROUGH 
FRIDAY...

MODERATE TO HEAVY RAINS CONTINUE TO FALL ALONG THE SOUTHEAST SLOPES 
OF THE BIG ISLAND FROM PAHALA TO NAALEHU.  HOWEVER...NO SIGNIFICANT 
FLOODING HAS BEEN REPORTED IN THE PAST COUPLE OF HOURS AND ALL MAJOR 
ROADWAYS REMAIN OPEN.  A FLOOD ADVISORY WILL BE ISSUED SHORTLY TO 
ADVISE RESIDENTS OF PONDING ON ROADWAYS AND MINOR FLOODING OF 
STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 1885 15577 1949 15474 1987 15509 1941 15542
      1909 15576

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 10:00 AM HST, 14 minutes earlier.

Area forecast discussion, Mar 15, 10:00 AM HST, 14 minutes before
AREA FORECAST DISCUSSION...RESEND
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED MAR 15 2006

.SYNOPSIS...
THE THREAT OF FLOODING WILL CONTINUE STATEWIDE AT LEAST THROUGH
FRIDAY AS PERSISTENT INSTABILITY TAPS INTO ABUNDANT MOISTURE TO
TRIGGER HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.DISCUSSION...
AN UPPER LOW 800 MILES NORTHWEST OF KAUAI HAS AN ASSOCIATED FRONT
WHICH EXTENDS SOUTH FROM IT...STAYING WEST OF KAUAI BUT NEVERTHELESS
KEEPING THE ISLANDS VERY WET. THE FOCUS OF HEAVY SHOWERS THIS
MORNING IS ON KAUAI...WHERE A JETSTREAM HAS TRIGGERED A PERSISTENT
CONVECTIVE LINE JUST EAST OF LIHUE...AND ON THE BIG ISLAND...WHERE
SOUTHERLY FLOW KEEPS BRINGING MOISTURE ASHORE. RADAR-DERIVED
RAINFALL IN EXCESS OF 12 INCHES OCCURRED OVERNIGHT OVER PARTS OF
KAUAI...WITH AMOUNTS BETWEEN 1 AND 3 INCHES NOTED OVER SOUTHEAST BIG
ISLAND.

THE LOCATION AND ORIENTATION OF HEAVIEST RAINFALL AREAS CORRELATE
WELL WITH THE JET AXIS. LATEST GFS75 SHOWS THIS JET AXIS WILL DRIFT
SOUTHEAST OVER THE NEXT 48 HOURS...LIKELY SPREADING THE THREAT OF
HEAVY SHOWERS AND FLOODING AS IT GOES. HOWEVER...IT IS IMPORTANT TO
NOTE THAT WITH OUR CURRENT UNSTABLE AND MOIST SOUTHEAST FLOW...VERY
LITTLE IS NEEDED TO TRIGGER HEAVY RAINFALL ANYWHERE IN THE STATE.
FAVORABLE TERRAIN MAY FOCUS INTENSE SHOWERS OVER STEEP
SLOPES...CREATING FLOOD HAZARDS VERY QUICKLY.

BY SATURDAY...THE LOW LEVEL PATTERN WILL CHANGE SLIGHTLY AS THE
FRONT WEST OF THE ISLANDS WEAKENS INTO A TROUGH AND BEGINS TO FILL.
HOWEVER...A SERIES OF LOWS WILL CONTINUE TO FORM OVER AND NORTHWEST
OF THE ISLANDS THROUGH THE WEEKEND AND INTO NEXT WEEK...NO DOUBT
SPAWNED BY PERSISTENT TROUGHINESS ALOFT. MODEL-DERIVED RAINFALL IS
LESS ACROSS THE STATE AFTER SATURDAY...BUT WITHOUT THE RETURN OF AT
LEAST MODERATE TRADES...WE MAY STAY IN A WET PATTERN THROUGH THE
ENTIRE FORECAST PERIOD. THE GOOD NEWS IS THAT THE JET IS EXPECTED TO
WEAKEN AS IT MOVES SOUTHEAST...LIKELY REMOVING THIS FEATURE AS A
HEAVY RAIN PRODUCER AFTER SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH FRIDAY.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 14, 9:20 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 12:09 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 3:10 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 4:26 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 5:59 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 7:23 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:23 AM HSTMarine Weather StatementHFO97 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.